News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Sudden racing heart, shortness of breath, very random


 NavyAT1985 - Mon Apr 20, 2009 9:21 am

Hello, I am a 24 year old male in fair shape. I work out 5 days a week, eat decent and have normal cholesterol levels. Everything started about 2 years ago, suddenly one day out of nowhere my heart started racing and i could not catch my breath, id say that it normally only lasts for less than 3 seconds. I can go for months without it happening, and then all of a sudden it will hit me. Today was an exceptionally scary case because it lasted for almost 30 seconds or more, my heart felt out of control, it was beating so hard that it now feels like it is hurting from the strain, and i had very short breath. Also when this happens i zone out and everything feels weird while it is happening. Grandfather on my mothers side had double or triple bypass (cant remember) at a fairly young age, other than that no history of family heart problems. My grandfather is still alive and well in his mid 80's. Doctor told me its common and nothing to worry about, but never gave me an EKG or anything of the sort. I do unfortunately have a history of drug use including ecstasy and many OTC drugs such as DXM, dimenhydrinate, diphenhydramine, and many other non otc drugs. I do not consume alcohol on a regular basis nor have i ever smoked cigarettes. Just wondering if this is something I should insist on getting checked? Thank you very much.

Concerned
 John Kenyon, CNA - Fri Apr 24, 2009 8:51 pm

User avatar Hello --

One thing you didn't make clear in your post: is your history of drug use current or something in the past? This is significant because many of the drugs you mentioned can cause this sort of thing, and if that's the case, then yes, this could represent a dangerous situation. If you're no longer using any of these drugs then they are probably not the cause and you may be experiencing brief runs of paroxysmal supraventricular tachycardia (PSVT), a generally benign but often disruptive arrhythmia which can become more persistent with time, especially if there is a congenital abnormality of the atrioventricular node (AVNRT is the name of the defect). While this is common and generally benign, if the episodes become either too frequent or last hours at a time (and this does seem to be getting more persistent), it can be cured permanently in many cases by a minimally invasive procedure known as radio frequency ablation (RFA).

Given the fact that you experience "greyouts" with this suggests it's probably SVT, and this may be due to an abnormality that can be corrected as described above. If so, it's well worth it to never have to worry about it again. This may also be a flukey SVT that some people have for no apparent reason. It's still not "normal" and can be managed medically, with any one of several fairly innocuous drugs. If your doctor isn't interested in even following through on an exam to determinie if this may be the case, then you should be seen by a cardiologist in order to clear up any doubts and find out what your management options are. If you're still doing the drugs you mentioned (any of them) you'll need to stop this ASAP, as they can cause far more serious arrhythmias that might feel the same as what's been discussed here and can also cause actual damage to the heart muscle. So that needs to be removed from the equation first of all. Then if this continues, follow up with an interested doctor, because chances are it's simple and benign and can actually be eliminated or at least controlled medically.

I hope this is helpful to you. Best of luck to you with this. Please follow up with us here as need.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here